Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Huntsville, AL

March 11, 2018Cullman County, Alabama

NWS Huntsville, AL issued this flash flood warning at Mar 11, 2018, 12:03 AM CST for Cullman County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2018, 12:03 AM CST (06:03 UTC)
Expired
Mar 11, 2018, 1:00 AM CST
In force
57 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Cullman County, AL

The radar

The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

557 
WGUS54 KHUN 110603
FFWHUN
ALC043-110700-
/O.NEW.KHUN.FF.W.0004.180311T0603Z-180311T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
1203 AM CST SUN MAR 11 2018

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Cullman County in north central Alabama...

* Until 100 AM CST

* At 1203 AM CST, Doppler radar indicated a band of thunderstorms 
  producing heavy rain across northern and central Cullman county. 
  Between 1 and 2 inches of rain have already fallen, and echo 
  training will result in a continuation of heavy rainfall through 
  at least 1 AM CST. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
  Vinemont, Baileyton, West Point and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3402 8711 3431 8711 3430 8648 3429 8648
      3425 8650 3425 8652 3420 8655 3419 8655
      3412 8660 3412 8663 3409 8666 3408 8670
      3405 8668 3406 8671 3403 8670 3400 8674

$$

70/DD
1 follow-up statement
724 
WGUS74 KHUN 110657
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
1257 AM CST SUN MAR 11 2018

ALC043-110706-
/O.EXP.KHUN.FF.W.0004.000000T0000Z-180311T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cullman AL-
1257 AM CST SUN MAR 11 2018

...THE FLASH FLOOD WARNING FOR CULLMAN COUNTY WILL EXPIRE AT 100 AM
CST...

The threat of Flash Flooding is no longer expected. Please continue 
to heed any remaining road closures that may be in effect.

LAT...LON 3402 8711 3431 8711 3430 8648 3429 8648
      3425 8650 3425 8652 3420 8655 3419 8655
      3412 8660 3412 8663 3409 8666 3408 8670
      3405 8668 3406 8671 3403 8670 3400 8674

$$

Stumpf

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 10:52 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 10, 10:52 PM CST, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1052 PM CST Sat Mar 10 2018

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 739 PM CST Sat Mar 10 2018

Elevated bands of convection have become more apparent last couple of
hours over northwest through southern portions of northeast AL. There
have been a few lightning strikes thus far. 00Z soundings indicate
limited upright convective instability at BMX, but much higher values
of CAPE further west in MS, AR and LA. The inflow will be increasing
overnight due to the LLJ intensification in advance of the MCS in AR.
We will be monitoring rainfall trends as we go through the evening,
as the 18Z NAM indicated 3-4 inches of rainfall through 15Z Sunday
for our southern counties. The GFS was about half that. However,
short range guidance such as recent HRRR runs suggest that the MCS
over AR will become more organized and push a larger cold pool
southeast through central MS into central AL, limiting the threat of
heavy rain in north AL. In fact, it suggests a virtual end to
rainfall for our area by around 12Z. At this point, will hold off on
a Flash Flood Watch for now and monitor trends. We will continue to
mention an isolated flash flood threat in the HWO overnight.

.SHORT TERM...(Sunday through Monday)
Issued at 309 PM CST Sat Mar 10 2018

A low pressure system will lift into the MS Valley on Sunday and into
the TN Valley by Sunday evening. This will push the stalled boundary
and allow precip to become more scattered on Sunday. Sunday night
into Monday morning a short wave will swing down and sfc winds will
become northerly behind a cold front. As this cooler and drier air
filters in a brief period of a rain/snow mix is possible over
Southern Middle TN and northern Jackson county, through the morning
on Monday, if precip is still lingering. No accumulation is impacts
are expected.

.LONG TERM...(Monday night through Friday)
Issued at 309 PM CST Sat Mar 10 2018

The continuation of cold air advection into the region will highlight
the middle part of next week. Model profiles through the upper
levels are in agreement showing a cold Canadian airmass filtering
through the TN River Valley on the back side of system affecting the
Northeast US through midweek. 850 temps are expected to fall to the
(-9)-(-12) range by Wednesday.  Combined with a strong subsidence
inversion limiting cloud cover and winds will lead to good
radiational cooling each morning through Thursday. Temps are expected
to at least touch freezing across much of the area on Tuesday
morning, but fall into the mid/upper 20s on Wednesday morning. Lows
moderate a bit Thursday, dropping into the upper 20s/low 30s.  Will
continue to monitor the trends over the next few days for the
potential of freezing warnings for the middle part of next week.

Transition to the pattern occurs Thursday afternoon as deep layer
ridging begins to shift south and east ahead of a developing system
over the central plains. Temps and moisture will rebound quickly on
Friday, but rain chances at the moment hold off through the tailend
of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1052 PM CST Sat Mar 10 2018

Showers and a few embedded thunderstorms will persist through 08-10Z
with brief IFR visibility of 1-2SM possible. Coverage of
thunderstorms should diminish, so have left out of the prevailing
forecasts at this time. Showers should begin to the exit the area
before 12Z. As for ceilings, they will vary between MVFR (010-025agl)
and VFR (at or above 030agl) through Sunday morning and possibly
into the afternoon. Isolated to scattered light showers will be
possible along and behind a cold front passage Sunday evening around
01-02Z with a wind shift to the northwest at 10-15kt.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...JMS
LONG TERM...Barron
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 10, 9:00 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
900 PM CST Sat Mar 10 2018

ALZ001>010-016-TNZ076-096-097-111200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
900 PM CST Sat Mar 10 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A few strong thunderstorms are possible tonight, especially south of
the Tennessee River. The threat from these storms would be small
hail. Locally heavy rainfall of 1 to 3 inches is also possible
overnight in these areas, leading to an isolated threat of flash
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Freezing temperatures are possible each morning from Tuesday through
Thursday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Mar 10, 9:43 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
943 PM CST SAT MAR 10 2018

ALZ001-002-004-110415-
Lawrence AL-Lauderdale AL-Colbert AL-
943 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN
LAUDERDALE...NORTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES
UNTIL 1015 PM CST...

At 943 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms centered near Leighton, or near Muscle Shoals, moving
east northeast at 15 mph.

Pea size hail and wind gusts up to 30 mph will be possible with
these storms.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Leighton, Northwest
Alabama Regional Airport, Ford City, Red Bank and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3467 8774 3478 8777 3486 8733 3470 8732
TIME...MOT...LOC 0342Z 262DEG 13KT 3474 8758

70/DD
Special weather statement, Mar 10, 9:49 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
949 PM CST SAT MAR 10 2018

ALZ003-110445-
Franklin AL-
949 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN COUNTY UNTIL
1045 PM CST...

At 949 PM CST, Doppler radar was tracking several clusters of strong
thunderstorms moving eastward at 20 mph over southern Franklin
county.

Pea to penny size hail and torrential rainfall will be possible with
each of these storms.

Locations impacted include...
Russellville, Red Bay, Phil Campbell, Belgreen, Vina, Hodges, Atwood,
Duketon, Rockwood and Halltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike several miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3450 8815 3451 8815 3450 8765 3431 8765
      3432 8817
TIME...MOT...LOC 0347Z 272DEG 18KT 3441 8797

70/DD
Special weather statement, Mar 10, 10:38 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1038 PM CST SAT MAR 10 2018

ALZ001-002-110500-
Lauderdale AL-Colbert AL-
1038 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAUDERDALE AND
NORTHERN COLBERT COUNTIES UNTIL 1100 PM CST...

At 1037 PM CST, Doppler radar was tracking a couple of strong
thunderstorms in the advisory area moving east southeastward at 20
mph.

Pea size hail and wind gusts up to 30 mph will be possible with
these storms.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Cherokee, St. Florian,
Underwood-Petersville, Waterloo, Mt Hester and Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3497 8804 3484 8760 3463 8770 3475 8812
TIME...MOT...LOC 0436Z 290DEG 19KT 3482 8789

70/DD
Special weather statement, Mar 10, 10:50 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1050 PM CST SAT MAR 10 2018

ALZ003-004-110515-
Lawrence AL-Franklin AL-
1050 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHERN LAWRENCE COUNTIES UNTIL 1115 PM CST...

At 1050 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of Ashridge, or 10 miles northeast of Haleyville, moving
east at 20 mph.

Pea size hail and wind gusts up to 30 mph will be possible with this
storm.

Locations impacted include...
Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3431 8769 3442 8768 3441 8719 3430 8719
TIME...MOT...LOC 0450Z 275DEG 17KT 3434 8749

70/DD
Special weather statement, Mar 10, 11:01 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1101 PM CST SAT MAR 10 2018

ALZ016-110530-
Cullman AL-
1101 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CULLMAN COUNTY UNTIL
1130 PM CST...

At 1101 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Cullman, moving east at 20 mph.

Pea size hail and wind gusts of 30 to 40 mph will be possible with
this storm.

Locations impacted include...
Cullman, Baldwin, Vinemont, West Point, Jones Chapel and
Battleground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3417 8709 3431 8709 3431 8684 3430 8675
      3413 8677
TIME...MOT...LOC 0500Z 270DEG 17KT 3425 8693

70/DD
Special weather statement, Mar 10, 11:35 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1135 PM CST SAT MAR 10 2018

ALZ016-110615-
Cullman AL-
1135 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 1215 AM
CST...

At 1135 PM CST, Doppler radar was tracking several strong
thunderstorms moving eastward at 25 mph across Cullman county.

Penny to nickel size hail and wind gusts up to 35 mph will be
possible with these storms. Rainfall rates on the order of 1 to 2
inches per hour will also lead to significant ponding of water on
roads and minor flooding in low lying and flood prone areas.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Vinemont, Baileyton, West Point and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3397 8714 3399 8715 3399 8711 3431 8711
      3430 8648 3429 8646 3426 8646 3425 8652
      3412 8661 3412 8663 3409 8666 3408 8670
      3405 8668 3406 8671 3403 8670 3403 8672
      3395 8679
TIME...MOT...LOC 0533Z 271DEG 23KT 3411 8683

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 8:28 PM CSTSpecial Weather StatementHUNMorgan62 min
Mar 10, 8:34 PM CSTSpecial Weather StatementHUNLauderdale56 min
Mar 10, 8:44 PM CSTSpecial Weather StatementHUNLawrence31 min
Mar 10, 8:50 PM CSTSevere Thunderstorm WarningHUNFranklin25 min
Mar 10, 9:15 PM CSTSevere Thunderstorm WarningHUNFranklin30 min
Mar 10, 9:43 PM CSTSpecial Weather StatementHUNLauderdale32 min
Mar 10, 9:49 PM CSTSpecial Weather StatementHUNFranklin56 min
Mar 10, 10:38 PM CSTSpecial Weather StatementHUNColbert22 min
Mar 10, 10:50 PM CSTSpecial Weather StatementHUNLawrence25 min
Mar 10, 11:01 PM CSTSpecial Weather StatementHUNCullman29 min
Mar 10, 11:35 PM CSTSpecial Weather StatementHUNCullman40 min
Mar 11, 12:55 AM CSTAreal Flood WarningHUNCullman80 min

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.